Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Diabetol Metab Syndr. 2011 Dec 6;3(1):33. doi: 10.1186/1758-5996-3-33.

Relapsing insulin-induced lipoatrophy, cured by prolonged low-dose oral prednisone: a case report.

Author information

  • 1Practice of Endocrinology and Diabetology, PD Dr,Kimmerle, Aachener Str,196, 40223 Düsseldorf/Germany. chantelau@gmx.de.

Abstract

INTRODUCTION:

Circumscript, progressing lipoatrophy at the insulin injection sites is an unexplained, however rare condition in diabetes mellitus.

CASE PRESENTATION:

We report a case of severe localised lipoatrophy developing during insulin pump-treatment (continuous subcutaneous insulin infusion) with the insulin analogue lispro (Humalog®) in a woman with type-1 diabetes mellitus. After 11 months of progressing lipoatrophy at two spots on the abdomen, low-dose prednisone (5-10 mg) p.o. was given at breakfast for 8 months, whereby the atrophic lesions centripetally re-filled with subcutaneous fat tissue (confirmed by MRI) despite ongoing use of insulin lispro. However, 4 weeks after cessation of prednisone, lipoatrophy relapsed, but resolved after another 2 months of low-dose prednisone. No further relapse was noted during 12 months of follow-up on insulin-pump therapy with Humalog®.

CONCLUSION:

Consistent with an assumed inflammatory nature of the condition, low-dose oral prednisone appeared to have cured the lipoatrophic reaction in our patient. Our observation suggests a temporary intolerance of the subcutaneous fat tissue to insulin lispro (Humalog®), triggered by an unknown endogenous mechanism.

PMID:
22145998
[PubMed]
PMCID:
PMC3251526
Free PMC Article

Images from this publication.See all images (3)Free text

Figure 1
Figure 2
Figure 3
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Write to the Help Desk